Preventing Medical Mix Ups And Drug Interactions
Medical mix ups and drug interactions can this happen to you?Every month, the Food and Drug Administration gets an average of 75 reports of side effects and drug interactions caused by medical mix-ups. The number is relatively small when compared to the number of medications that are being prescribed and bought from pharmacies on a daily basis, but the statistic does not quite represent just how likely it is for someone to make a mistake in purchasing their medication. Somewhere along the three-way chain consisting of the doctor, the pharmacist, and the patient, a little miscommunication can result in someone buying the wrong medication creating a medical mix up. It isn't at all unusual for someone who was prescribed Allegra, an anti-allergen, to end up being given Viagra by the pharmacist due to bad handwriting on the prescription.
In most cases, medical mix ups of this variety can have mildly unpleasant effects on the body. There are very few cases where the side effects of mistakenly taking the wrong medication end up in the hospital, but it does happen. It can sometimes get worse in those rare instances when drug interactions occur between a drug that was purchased correctly and one that was bought by mistake. It isn't a clear and present risk whenever someone gets a prescription and asks a pharmacist to fill it out, considering how rare it is, but it doesn't take a near-fatal case of drug interactions to make incorrect medication creating a medical mix up and a serious problem.
One of the main problems would be just how similar the names of various medications are. The aforementioned example involving Allegra and Viagra can easily happen, though people would probably be able to spot the mistake rather quickly. Another case involves Desogen, which is used as a contraceptive, and Desowen, a steroidal cream. These two only have a single letter differentiating one from the other, so it isn't that hard to imagine anyone being unable to make the distinction without actually seeing the name written down by a doctor. That is, unless the doctor's handwriting looks more like the Greek or Russian alphabet than anything that the average patient would be able to read.
Many patients, and not a few pharmacists, have encountered situations where the handwriting on the prescription is almost impossible to decipher. Being unable to read what is written on the prescription means that the pharmacist – and the patient, in some cases – would have to do a little guesswork to figure out what needs to be given. Unfortunately, when combining this situation with the fact that drugs tend to be named similarly to one another, this makes it a rather simple matter for both the pharmacy and the patient to make a mistake. This can be particularly true if the patient has no idea what the drug is for, or what it is supposed to actually do. Doctors ought to be able to write clearer prescriptions, but some people – not just doctors – naturally have horrid penmanship.
Preventing medical mix ups, along with the inconveniences and drug interactions that might crop up because of it, ought to be a responsibility for every patient. People should know what drugs are called, so they would know whether or not the pharmacist deciphered the doctor's handwriting correctly. They should also know the look of their drugs, the expected side effects, and the dosages that they come in. Any of these bits of information can help a pharmacist make sure the patient is getting the right medication.